Ohio, 2024

Tornado and Damaging Winds in Ohio, May 26, 2024

May 26, 2024 · NWS RLX · 14 events in 5 counties and zones

On the afternoon of May 26th, a bowing line of thunderstorms pressed into southeast Ohio and caused widespread tree and power line damage. This line of convection had a history of producing strong wind gusts on the upwards of 60 miles per hour or greater as it crossed through the Tennessee Valley, and that remained the case during its journey through Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the afternoon of May 26th, a bowing line of thunderstorms pressed into southeast Ohio and caused widespread tree and power line damage. This line of convection had a history of producing strong wind gusts on the upwards of 60 miles per hour or greater as it crossed through the Tennessee Valley, and that remained the case during its journey through Ohio. Storms first pressed into Lawrence County shortly after 2 PM and sprinted northward through southeast Ohio during the late afternoon and early evening.

Strong downbursts with storms set forth extensive tree and power line damage throughout the forecast area. A few brief tornadoes spawned on the leading edge of this bowing segment that afternoon. In Ohio, an EF1 tornado touched down in Jackson County and resulted in tree damage as it tracked across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 26, 1:51 PM EST, 33 minutes earlier.

Area forecast discussion, May 26, 1:51 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
251 PM EDT Sun May 26 2024

.SYNOPSIS...
Showers and storms through Memorial Day weekend in response to a
cold front. Damaging wind gusts, hail, and locally heavy downpours
will be possible. Remaining unsettled Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 250 PM Sunday...

Key Points:

 * Bowing line of thunderstorms arriving soon to the western
   flank of the forecast area this afternoon.

 * Strong to severe thunderstorms possible with potential for
   damaging wind gusts, large hail, and brief spin up tornadoes.

 * Heavy downpours associated with convection may produce
   localized flash flooding.

What was a beautiful and quiet morning around the Central
Appalachians has quickly grown active as we await a bowing
convective segment encroaching on eastern Kentucky and Ohio and
the time of writing. This line of storms has had history of
producing very strong winds on the upwards of 60+ mph gusts
throughout the morning and early afternoon upstream in the
Tennessee Valley, with a few spin up tornadoes noted by
neighboring offices currently facing the southern end of this
system. A Severe Thunderstorm Watch is already in place for the
vast majority of the forecast area this afternoon as we monitor
storms dashing across the region.

Mesoanalysis depicts storms have outran the favorable sheared
environment that was present earlier today in western and
central Kentucky, denoting more of a wind threat now, but still
would not rule out quick QLCS tornadoes that become embedded in
the descending notch. Warm and muggy conditions here in our
forecast area will aid in sustaining storms as they travel into
West Virginia and perhaps up into the northeastern mountains.

In addition to the potential for winds, hail, and tornadoes,
there will be the increasing concern for heavy downpours as
convection ventures overhead. With PWATs projected to rise to
around 1.5-1.8 inches today and tall, skinny CAPE profiles
denoted by forecast soundings, it is certainly not out of the
question to observe rainfall rates on the upwards of 1-2 inches
per hour. This would impede on recovering ground conditions from
antecedent rain and lead to flash flooding concerns.

Convective trends this afternoon and evening will be the
catalyst for how overnight activity will fare. Hi-res guidance
for this afternoon suggests a secondary line of showers and
storms forming upstream that will maintain active weather for
the overnight period. This could become primarily outflow driven
and take a southward trajectory away from the Ohio River Valley
tonight, but held onto likely POPs once again crossing the CWA
overnight into early Monday morning. However, this first line of
convection could overwork our environment and impose less of a
severe threat late tonight. Regardless, rain and flooding
concerns stretch into the overnight hours, especially in the
event of training.

Unsettled weather triumphs into Memorial Day as a low pressure
system and its attendant cold front drift further eastward.
While a break in activity seems plausible during the morning
hours Monday, isolated to possibly scattered showers and storms
return to the forecast once more for the afternoon and evening.
Temperatures will be a few degrees cooler on Monday, but dew
points remain well into the 60s, leading to another muggy day
across the area. The cold front will continue eastward progress
through the region at the conclusion of the near term period.

As of 248 AM Sunday...

Key Points:

 * Hot and humid today.
 * Enhanced risk for severe storms NE Kentucky through tonight.
 * Slight risk for severe storms rest of the area, except NE
   mountains through tonight.
 * Slight risk for excessive rainfall over the southern two
   thirds of the area through tonight.

Widespread river valley dense fog will gradually dissipate early
this morning.

Frontal boundary, oriented west to east across our north, lifts
north as a warm front this morning, leaving the area under a warm
sector of an approaching cold front. Winds increase from the
southwest, bringing strong moisture advection with boundary layer
theta-e values exceeding 340K by this afternoon. A mid level
shortwave crosses the area this afternoon, providing upper forcing
to enhance convection.

Local bufkit soundings show a tall/skinny CAPE signature with dry
air at the mid levels by this afternoon. Guidance suggests deep
layered shear will limited over most parts of the area, except
far west across NE KY where values of 50 to 60 knots are
anticipated. These ingredients will allow for strong to severe
updrafts /downdrafts, the strongest; farther west where the best
dynamics will be present. With PWATs increasing from 1.3 to 1.7
inches by this evening, very heavy downpours are likely, some
capable to produce flash flooding. Hi-res CAMs suggest a strong
line of convection arriving to the Tri-state area (OH/KY/WV)
around 3 PM spreading east as some elements weaken. A second
batch of convection is forecasted right behind it, but it seems
to weaken as well as the reach NE KY and portions of the Mid
Ohio valley. However, strong to severe storms may be able to
survive and spread east further into WV with the passing of
another upper level shortwave around midnight as convective
parameters become more active, with deep layered shear
increasing to 55 knots, PWATs around 1.7 inches and CAPE about
1200 J/Kg.

SPC maintains an enhanced risk for severe thunderstorms over NE
KY, a slight risk roughly across the rest of the area, except
for the northern mountains through tonight. Therefore, expecting
scattered to possibly numerous severe storms around the Tri-
State area this afternoon and evening, with damaging gusty wind,
large hail, and the possibility of tornadoes being the main
threats.

WPC has a slight risk for excessive rainfall across the
southern two thirds of the area, and a marginal risk across the
northern third. This translates to the possibility of very heavy
rain and associated flash flooding.

Despite clouds and convection expected, highs will manage to reach
the mid to upper 80s across the lowlands, ranging into the lower 70s
across the higher elevations of our northeast mountains. Lows
tonight will generally be in the 60s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 1137 AM Sunday...

Showers and a few isolated thunderstorms will remain possible
Tuesday and Wednesday with shortwave energy flowing around the base
of a 500-mb trough. Areas with the best chance at seeing showers
will be in northern parts of the area and in the mountains. Severe
weather is not anticipated at this time.

For both Tuesday and Wednesday, temperatures will be a bit lower
than recent days with highs only in the 70s in the lowlands and the
upper 60s to 70s in the mountains. Wednesday night might even feel
chilly to some with temperatures dropping into the 40s and lower 50s
for lows.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 1137 AM Sunday...

The long term forecast period looks largely dry with high pressure
building into the region from the west. Temperatures will remain
comfortably cool Thursday and Friday with highs in the 70s for most.
The summer-like warmth will return next weekend as high pressure
slides east and southerly flow returns. There is a slight
chance of showers or thunderstorms Saturday with 500-mb
shortwave energy approaching from the west, but confidence is
low at this time.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 1234 PM Sunday...

Approaching line of showers and thunderstorms will reach our
western terminals around or just shortly after the 18Z TAF
issuance, then follow a northeasterly trajectory through the
forecast area. This trend continues into tonight, with all
airfields having a high potential to see a strong to possibly
severe thunderstorm pass overhead or near the site. Any storm
that does become severe could yield damaging wind gusts, large
hail, and a quick spin up tornado.

A secondary line of convection scrapes the area late tonight
into the overnight hours. Additional lightning is possible
overnight, with focus gradually becoming more on the heavy
downpours associated with this renewed precipitation. Ceilings
will also lower in the process for the Ohio River Valley and up
the mountains for Monday morning. While gradually improving on
Monday along the higher terrain, MVFR cigs will fester over
southeast Ohio as a frontal boundary is tucked in close quarters
to our airspace. That front is progged to pass through the
region late Monday evening into Tuesday morning. Additional
convection is possible during the second half of the day Monday.

Winds begin out of the southwest today, but could grow breezy to
gusty in response to convection. Low level jet snakes through
the area late tonight, and could promote a few instances of LLWS
around HTS or CRW.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of thunderstorms and weather
restrictions may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H

AFTER 18Z MONDAY...
IFR possible at times in showers and storms through the first
half of the week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK/JMC
NEAR TERM...MEK
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...MEK
Hazardous weather outlook, May 26, 12:48 PM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
148 PM EDT Sun May 26 2024

KYZ101>103-105-OHZ066-067-075-083>087-WVZ005>008-271800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Jackson OH-
Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-
148 PM EDT Sun May 26 2024

...SEVERE THUNDERSTORM WATCH 316 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Localized flash flooding is possible within showers and
thunderstorms this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated severe storms and localized flash flooding may occur on
Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ076-VAZ003-004-WVZ009-010-015>019-024>029-033-034-515>520-271800-
Washington-Dickenson-Buchanan-Wood-Pleasants-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Mingo-Logan-Boone-Clay-Braxton-Gilmer-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
148 PM EDT Sun May 26 2024

...SEVERE THUNDERSTORM WATCH 317 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central, northern, southeast
and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Localized flash flooding is possible within showers and
thunderstorms this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated severe storms and localized flash flooding may occur on
Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ011-020-030-521-522-271800-
Tyler-Doddridge-Lewis-Northwest Webster-Southeast Webster-
148 PM EDT Sun May 26 2024

This Hazardous Weather Outlook is for portions of northeast and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered severe storms could produce damaging winds, hail or
tornadoes today into tonight. Localized flash flooding is also
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated severe storms and localized flash flooding may occur on
Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ013-014-271800-
Lincoln-Putnam-
148 PM EDT Sun May 26 2024

...SEVERE THUNDERSTORM WATCH 316 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Localized flash flooding is possible within showers and
thunderstorms this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated severe storms and localized flash flooding may occur on
Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ031-032-039-040-523>526-271800-
Harrison-Taylor-Upshur-Barbour-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
148 PM EDT Sun May 26 2024

This Hazardous Weather Outlook is for portions of central,
northeast and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated severe storms could produce damaging winds today into
tonight. Localized flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered severe storms and localized flash flooding may occur on
Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Charleston,WV radar (KRLX), 87 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
May 26, 2:24 PM EST
Where
Lawrence County, 0.88 mi NW of Coryville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.540, -82.680

Trees and power lines were downed in and around Ironton. Roads impacted included Locust Alley and County Road 103.

Thunderstorm Wind, Lawrence

When
May 26, 2:27 PM EST
Where
Lawrence County, 0.69 mi S of La Grange
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.560, -82.670

Downed trees and power lines were observed northeast of Ironton.

Tornado, Jackson

When
May 26, 2:28 PM EST to 2:32 PM EST
Where
Jackson County, 2.15 mi SW of Jackson to 1.81 mi E of Jackson
Rating
EF1
Path length
3.77 mi
Path width
125 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
39.029, -82.659

A tornado touched down near Mount Zion Road where some minor tree damage occurred and swirl patterns were found in a hay field. The tornado tracked northeastward across State Route 139 where tree damage occurred and an outbuilding was damaged. It continued to skip along causing intermittent tree damage in neighborhoods north of State Route 32. The tornado knocked a tree down onto a vehicle at Hope Haven School then snapped or uprooted several trees, some onto vehicles, behind Rowdy's Smokehouse. This is where the tornado reached maximum EF1 intensity with winds estimated up to 90 miles per hour.

The tornado then crossed Main Street, ripped a portion of the roof of of the Tractor Supply building, flipped over a parked semi trailer in the parking lot and then caused roof damage to buildings in the Senior Village. Some minor tree damage was then noted to the east of US-35 along Pattonsville Road where the tornado path ended.

This was the 8th known tornado in Jackson County and the 2nd so far this year.

Thunderstorm Wind, Jackson

When
May 26, 2:30 PM EST
Where
Jackson County, 1.07 mi E of Grahamsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
38.950, -82.680

In Grahamsville, a tree was blown down onto power lines, causing numerous local power outages.

Thunderstorm Wind, Jackson

When
May 26, 2:30 PM EST
Where
Jackson County, 1.48 mi SSW of Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
39.030, -82.640

Numerous areas of damage were observed along Route 124 in the vicinity of a hospital south of the town of Jackson. The damage included numerous downed trees and power lines, sections of roofs peeled off, and semi-trucks that were flipped over.

Thunderstorm Wind, Lawrence

When
May 26, 2:32 PM EST
Where
Lawrence County, 1.28 mi WNW of Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.710, -82.650

A tree was blown down onto Township Road 199 near the Vernon township.

Thunderstorm Wind, Jackson

When
May 26, 2:36 PM EST
Where
Jackson County, 0.69 mi S of Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.040, -82.630

Multiple trees were blown down in the town of Jackson, some of which fell onto vehicles. Structural damage to commercial and residential buildings were observed, including roof damage in the southern part of the city along and near Route 93, just north of Route 124.

Thunderstorm Wind, Vinton

When
May 26, 3:00 PM EST
Where
Vinton County, 1.38 mi N of Radcliff
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
39.150, -82.380

A tree blew down onto power lines near the town of Wilkesville.

Thunderstorm Wind, Gallia

When
May 26, 3:05 PM EST
Where
Gallia County, 0.54 mi E of Gallipolis
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.820, -82.190

A downed tree was observed in Gallipolis.

Thunderstorm Wind, Vinton

When
May 26, 3:07 PM EST
Where
Vinton County, Vales Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
39.180, -82.320

Around the town of Albany, a tree blew down onto power lines. This resulted in local power outages.

Thunderstorm Wind, Gallia

When
May 26, 3:10 PM EST
Where
Gallia County, 2.56 mi WNW of Eureka
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.700, -82.220

A downed tree blocked both sides of Burnt Run Road south of Gallipolis.

Thunderstorm Wind, Lawrence

When
May 26, 3:15 PM EST
Where
Lawrence County, 1.48 mi SSW of Getaway
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.460, -82.480

Outside of Chesapeake, a tree and nearby power lines fell down onto a local road.

Thunderstorm Wind, Perry

When
May 26, 3:25 PM EST
Where
Perry County, 1.27 mi WNW of Crooksville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.780, -82.120

Multiple trees down outside of Crooksville.

Thunderstorm Wind, Perry

When
May 26, 3:25 PM EST
Where
Perry County, 2.97 mi SE of Corning
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.570, -82.040

Multiple downed trees blocked the road outside the Corning township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyThe tornado archive for Ohio, 2024Warnings in Ohio, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179812, 1179822, 1170369, 1170365, 1170368, 1179810, 1170367, 1179814, 1179816, 1179815, 1179817, 1179813, 1179820, 1179821.